MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG TRIAL FEMORAL HEAD 28 XS/-3; PROSTHESIS, HIP, SEMI-CONS, METAL/CERAMIC/POLYMER, CEME OR NON-POROUS, UNCEM

SMITH & NEPHEW ORTHOPAEDICS AG TRIAL FEMORAL HEAD 28 XS/-3; PROSTHESIS, HIP, SEMI-CONS, METAL/CERAMIC/POLYMER, CEME OR NON-POROUS, UNCEM
Model Number 75100843
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/01/2022
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that, during a thr, the tabs of an unidentified trial femoral head broke off.It is unknown if any piece fell off inside of the patient.It is also unknown how surgery was completed and for long it was prolonged, if any.Patient was not stated to be harmed.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
T was reported that, during a thr, the tabs of an unidentified trial femoral head broke off.It is unknown if any piece fell off inside of the patient.It is also unknown how surgery was completed and for long it was prolonged, if any.Patient was not stated to be harmed.The device intended for use in treatment was not returned for investigation.A product evaluation was not possible.No batch number was communicated so the document history review was not possible.A complaint history review was performed.The occurrence of the reported failure mode is anticipated with a low risk level as per risk management.A review of the risk management documentation verifies the failure mode and severity of the reported issue.Due to insufficient information it is not possible to perform a review of past corrective actions.Based on the information provided to the complaint, it is not possible to confirm the reported failure mode.A relationship between the reported event and the device cannot be confirmed and the root cause of the reported issue remains undetermined.There is no indication that the reported device failed to meet manufacturing specifications upon release for distribution.Due to insufficient information, it is not possible to speculate about factors which could have contributed to the reported event.According to document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopaedics ag", all devices must be inspected and controlled for proper functioning after cleaning/disinfection.There is no need for corrective action because of the limited information provided.Nevertheless, smith + nephew will continue to monitor this device for similar issues.This complaint will be reopened should additional information or the device be received.
 
Additional Manufacturer Narrative
H3, h6: it was reported that, during a total hip replacement, the tabs of an unidentified trial femoral head broke off.It is unknown if any piece fell off inside of the patient.It is also unknown how surgery was completed and for long it was prolonged, if any.Patient was not stated to be harmed.The complaint device intended for use in treatment was returned for investigation.A visual evaluation of the returned device was conducted, and it was concluded that one of the four flaps is broken off and this flap was not returned for evaluation.A review of the production documentation did not detect any deviation that could have contributed to the reported failure mode.The review of historical complaints for the alleged device revealed no additional complaints reported for the same batch, and one additional similar complaint for the same product number over the past 12 months with similar failure mode.A review of the risk management documentation verifies the failure mode, occurrence and severity of the reported issue.Previous investigations demonstrated that the trial femoral head may disconnect from the stem taper intra-operatively and flaps might break off.These failure modes may further be exacerbated by excessive use of the device over time.The performance of the device is still within the risks level that are anticipated in the risk management documentation.The current design will be further monitored through post-market surveillance processes.No further actions are necessary at this time point.There is no indication that the reported device failed to meet manufacturing specifications upon release for distribution.According to document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopaedics ag", all devices must be inspected and controlled for proper functioning after cleaning/disinfection.The need for further actions is not indicated.Nevertheless, smith+nephew will continue to monitor this device for similar issues.The returned device will be discarded.

Brand Name
TRIAL FEMORAL HEAD 28 XS/-3
Common Device Name
PROSTHESIS, HIP, SEMI-CONS, METAL/CERAMIC/POLYMER, CEME OR NON-POROUS, UNCEM
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15498400
Report Number9613369-2022-00518
Device Sequence Number5843556
Product Code LZO
UDI-Device Identifier07611996121766
UDI-Public07611996121766
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K132435
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/16/2023
2 Devices were Involved in the Event: 1   2  
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number75100843
Device Catalogue Number75100843
Device Lot NumberA65855
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/02/2022
Supplement Date Received by Manufacturer10/19/2022
02/15/2023
Initial Report FDA Received Date09/28/2022
Supplement Report FDA Received Date10/25/2022
02/16/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/31/2018
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown